Case Studies
 

Unusual Presentation of Suspected Anticoagulant Rodenticide Toxicosis.

Anticoagulant Rodenticide Toxicosis Sign

VETERINARIAN SPECIALTY CASE STUDY

Anticoagulant rodenticide toxicosis is primarily caused by the ingestion of mouse or rat poison. When ingested by a pet, it interferes with blood clotting, potentially leading to uncontrolled bleeding and even death.

By Kitty Yang, DVM
and Emily Coddon, DVM
Emergency + Critical Care

1. Referral

Cosa, a 6 –year-old female intact Pomeranian, was referred to ASG Emergency service by Dr. Christina Fan of Pasadena Pets Veterinary Hospital for tachypnea, weakness and seizures.  Cosa had two seizures 4 days prior to presentation, after which she became inappetent and lethargic.  She was hospitalized at her primary care veterinarian for intravenous fluid therapy and IV phenobarbital administration, but became tachypneic the next morning. Whole body radiographs performed were unremarkable and in-house blood work showed a mildly elevated BUN (34), normal Creatinine, mildly low albumin (2.3), leukocytosis and a mild anemia of 29%.

Cosa has a history of seizures which became much more frequent during the past 2 months. Phenobarbital (12.1 mg PO q 12h) was prescribed, but was discontinued by the owners since Cosa’s seizures stopped occurring.

History provided by the owners after Cosa was hospitalized at ASG revealed that Cosa may have had possible exposure to anticoagulant rodenticide and that Cosa was bitten around the neck in a fight with another household Chihuahua about 4 days prior to presentation.

2. Physical Examination

Cosa’s physical exam revealed dull mentation, non-ambulatory generalized weakness, severe tachypnea with stridor (>100bpm), scleral hemorrhage OS, mild retinal hemorrhage OS, a firm mass on the ventral cervical region, ecchymosis/mild subcutaneous swelling all around the cervical region extending down the dorsal/proximal aspect of the right thoracic limb (RTL).

3. Neurologic Examination

Moderately obtunded/sedated mentation, non-ambulatory tetraparesis with voluntary motor present, absent paw placements in all 4 limbs, hopping delayed in RTL, absent hopping in other limbs, spinal reflexes WNL, absent menace OU, all other cranial nerves normal, subjective discomfort on cervical palpation, mild neck guarding.

4. Procedures

Thoracic, abdominal and cervical radiographs were performed and revealed a moderate diffuse bronchial to interstitial pattern, moderate soft tissue swelling the in cervical/thoracic region consistent with subcutaneous hemorrhage/edema/cellulitis, evidence of chronic degenerative cervical intervertebral disc disease, mild nonspecific hepatomegaly. Coagulation profile revealed significantly prolonged PT/PTT (>35 and > 200 seconds respectively). Cosa was anemic with a PCV 12%, TS 6.0; slide agglutination was negative.

5. Diagnosis

Based on the history of rodenticide exposure, anemia and coagulopathy, Cosa was diagnosed with anticoagulant rodenticide toxicity. Her clinical signs were suspected due to C1-T2 myelopathy caused by hemorrhage, blindness due retinal hemorrhage, dyspnea due to interval development of pulmonary interstitial infiltrates (pulmonary hemorrhage/possible pneumonia).

Tanner-Anticoagulant Rodenticide Toxicosis6. Treatment

Cosa was hospitalized for stabilization and treatment for her anemia and coagulopathy, including one packed red blood cells and two plasma transfusions, intravenous fluids, phenobarbital, enrofloxacin, unasyn, pantoprazole and oxygen supplementation. Upon discovery of potential anticoagulant rodenticide exposure, vitamin K therapy was initiated. Repeated blood gas, coagulation profile and thoracic radiographs were performed to assess improvement and success of treatments. On day 4 of hospitalization, Cosa became bright and alert, visual tracking as well as menace response returned.

7. Discussion

Anticoagulant rodenticides block the activation of vitamin-K dependent clotting factors (factor II, VII, IX, X) by inhibition of Vitamin K1 epoxide reductase. The vitamin K1 epoxide reductase recycles inactive vitamin K1 epoxide to active vitamin K1, the result of anticoagulant toxicosis is a vitamin K1 deficiency that affects the extrinsic, intrinsic, and common coagulation pathways. [1,2]

The “first-generation” anticoagulants (warfarin, pindone) require multiple feedings to result in toxicity. The “intermediate” anticoagulants (chlorophacinone, diphacinone) are more toxic and require few feedings for toxicity. The “second-generation” anticoagulants (brodifacoum, bromadiolone, difethiolone) are longer acting and highly toxic to non-target species (dogs, cats, livestock, or wildlife) after a single feeding. [1,2]

Clinical signs typically develop 3-7 days after ingestion; animals can present with nonspecific clinical signs such as lethargy and weakness as well as lameness, swollen joints, coughing, dyspnea, exophthalmos and pale mucus membranes. 1,2 Diagnosis is based on history of exposure, thrombocytopenia, low hematocrit, markedly increased PT, aPTT, PIVKA (proteins induced by vitamin K1 absence/antagonism). [1]

Treatment of anticoagulant toxicity is directed at early decontamination (emesis, activated charcoal), symptomatic treatment (vascular volume support, oxygen supplementation, blood/plasma transfusions and antibiotics as indicated) and vitamin K1 supplementation. 1,2 Vitamin K supplementation is continued for 3-4 weeks followed by a recheck of coagulation profile 48-72 hours after vitamin K supplementation is discontinued. [2]

Most animals respond well to treatment with vitamin K1 , prognosis is excellent if animals present before onset of clinical signs. Prognosis is guarded to poor if bleeding in the chest or central nervous system is present. [1]

8. Recovery

Cosa was discharged after 6 days of hospitalization with continued Vitamin K 25mg q12h for 30 days, enrofloxacin/clavamox for 7 days and continued phenobarbital. We recommended a recheck CBC/biochemistry in 3-5 days after discharge as well as a recheck coagulation profile 2 days after completion of vitamin K administration.


REFERENCES: [1] Gwaltney-Brant SM, Khan SA. Anticoagulant Rodenticide Toxicosis. In: Cote E, Clinical Veterinary Advisor Dogs and Cats. 3rd ed. Elsevier; 2015. p76-78; [2] Khan SA, Schell MM. Anticoagulant Rodenticides (warfarin and congeners). In: Merck Veterinary Manual. 2016. Web

Animal Specialty Group

DVM, Emergency + Critical Care

Dr. Emily Coddon has a special interest in toxicities, endocrinopathies and autoimmune diseases. She supports Guide Dogs of America, and is an active member of the AVMA and CVMA.